The Centers for Medicare and Medicaid Services (CMS) have called for increased inspection into the use of blood thinner Coumadin in nursing homes.
Following an exposé by The Washington Post and ProPublica, the CMS, the agency that regulates nursing homes, told health inspectors to watch for errors that lead to nursing home resident hospitalization or death.
If you believe someone you love has been a victim of nursing home abuse or neglect, contact our experienced attorneys. We can help you and your family get the justice they deserve.
Call (888) 476-0807.
Coumadin is a popular blood thinner that can save lives, if properly administered. If a nursing home resident is given too much of the drug, they might bleed too little or too much, and even develop life-threatening blood clots.
The ProPublica exposé revealed that from 2011 to 2014, more than 165 nursing home residents were hospitalized or died as a result of errors involving Coumadin or warfarin, the generic version of the medication.
In a July 17 memo, the CMS told state health departments to inspect nursing homes on its behalf using a new tool it developed to determine if nursing homes are taking adequate steps to prevent medication errors. Additionally, the tool allows investigators to determine if the nursing home is responding appropriately to errors.
In 2007, a study published in The American Journal of Medicine, revealed that nursing home residents suffer 34,000 fatal, life-threatening or serious events each year after the use of Coumadin. Last year, the Department of Health and Human Services identified Coumadin, and other anticoagulants, as drugs that that often led to adverse events. The department called for a solution to the growing problem.
When we trust nursing homes to take care of our loved ones, and that trust is broken, it can be difficult to figure out what to do next. But you, and your family, have rights. The nursing home abuse lawyers at Schmidt Kramer can help you hold a nursing home or assisted-living facility responsible for their actions.